Study: 25 children injured by epinephrine autoinjector
A new study found epinephrine autoinjectors used to treat children in anaphylaxis caused lacerations and embedded needles
WASHINGTON — Epinephrine autoinjectors can be life-saving for patients experiencing anaphylaxis, but a new study published in the Annals of Emergency Medicine identifies design features of EpiPens that appear to be contributing to injuries in children.
"We were surprised by the severity of some of these injuries, including thigh lacerations and embedded needles," said lead study author Julie Brown, of Seattle Children's Hospital and the University of Washington.
"We can't think of anywhere else in pediatric medicine where we would hold a needle in an awake child's leg for 10 seconds. That's a set-up for injury, particularly in the uncontrolled, stressful setting of anaphylaxis," Brown said. "In addition, the instructions for use do not mention patient restraint, so parents are not appropriately prepared."
Researchers identified 25 cases of epinephrine autoinjector-related injuries from intentional use to treat a child's allergic reaction. Twenty children experienced lacerations, as did one nurse. In four cases, the needle stuck in the child's limb. The EpiPens were administered principally by the patient's parent, though some injuries were also caused by nurses (six cases) and educators (three cases). Lacerations were up to 3 inches long.
Brown and her team made five recommendations for reducing the risk of injury when using an EpiPen:
- The child's leg should be immobilized.
- The action of administering epinephrine and site of delivery should be as well controlled as possible.
- The needle should remain inserted in the thigh for as short a time as possible.
- The needle should be strong enough that it does not bend during use.
- The needle should never be reinserted.
A recently marketed device, the Auvi-Q (Allerject in Canada) has a self-retracting needle that is gone in under two seconds.
"On the face of it, this would appear to be a safer design for use in children," Brown said. "While EpiPen likely holds a larger share of the epinephrine autoinjector market, it is notable that we did not see any injuries associated with the use of Auvi-Q or Allerject devices, even in recent years."
An estimated 5.9 million children in the U.S. have a food allergy. As the prevalence of food and other allergies increases in children, so does the risk of anaphylaxis. There is likely to be a corresponding increase in the use of epinephrine autoinjectors.
"We want to emphasize that these injuries are uncommon and should not deter parents and patients from using their epinephrine autoinjectors when needed," Brown said. "Epinephrine is a life-saving medication that must be given early in the course of anaphylaxis. Our goal in reporting these injuries is not to create fear of the EpiPen device but simply to identify limitations with the device, and hopefully motivate improvements in product design and instructions for use."